Alert archive / Nebraska / Wind Advisories in 2017

Wind Advisory 8, NWS Omaha, NE

October 24, 20178 counties in Iowa; 26 counties in Nebraska

NWS Omaha, NE issued this wind advisory at Oct 24, 2017, 3:17 AM CDT for 8 counties in Iowa; 26 counties in Nebraska. It took effect at Oct 24, 2017, 4:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 3:17 AM CDT (08:17 UTC)
In effect from
Oct 24, 2017, 4:00 AM CDT
Expired
Oct 24, 2017, 4:00 PM CDT
In force
12 hr
Issued by
NWS Omaha, NE
All 34 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pierce County, NE, Platte County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 22 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS73 KOAX 240817
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
317 AM CDT Tue Oct 24 2017

...Another day of strong northwest winds for the area...

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-090-091-241630-
/O.NEW.KOAX.WI.Y.0002.171024T0900Z-171024T2100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Johnson-
Nemaha-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, 
Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, 
Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, 
Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, 
Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, 
Blair, David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, 
Papillion, La Vista, Seward, Milford, Lincoln, Plattsmouth, 
Nebraska City, Crete, Wilber, Tecumseh, Sterling, and Auburn
317 AM CDT Tue Oct 24 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect until 4 PM CDT this afternoon. 

* TIMING...Through mid afternoon.

* WINDS...Northwest winds 25 to 35 mph, with gusts of 40 to 50
  mph.

* IMPACTS...Winds will cause difficulty controlling any fires that
  ignite, such as in fields where harvest operations are in
  progress. High-profile vehicles may experience hazardous travel.
  Loose outdoor objects may blow around in the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
an hour or more, or wind gusts of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Fobert
2 follow-up statements
226 
WWUS73 KOAX 241659
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1159 AM CDT Tue Oct 24 2017

...Strong Northwest Winds Continue Today...

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-090-091-242100-
/O.CON.KOAX.WI.Y.0002.000000T0000Z-171024T2100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Johnson-
Nemaha-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, 
Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, 
Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, 
Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, 
Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, 
Blair, David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, 
Papillion, La Vista, Seward, Milford, Lincoln, Plattsmouth, 
Nebraska City, Crete, Wilber, Tecumseh, Sterling, and Auburn
1159 AM CDT Tue Oct 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* TIMING...Through mid afternoon.

* WINDS...Northwest winds 25 to 35 mph, with gusts of 40 to 50 
  mph. 

* IMPACTS...Winds will cause difficulty controlling any fires 
  that ignite, such as in fields where harvest operations are in 
  progress. High-profile vehicles may experience hazardous 
  travel. Loose outdoor objects may blow around in the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
an hour or more, or wind gusts of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
970 
WWUS73 KOAX 242054
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
354 PM CDT Tue Oct 24 2017


IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-090-091-242200-
/O.EXP.KOAX.WI.Y.0002.000000T0000Z-171024T2100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Johnson-
Nemaha-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, 
Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, 
Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, 
Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, 
Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, 
Blair, David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, 
Papillion, La Vista, Seward, Milford, Lincoln, Plattsmouth, 
Nebraska City, Crete, Wilber, Tecumseh, Sterling, and Auburn
354 PM CDT Tue Oct 24 2017

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Wind speeds are decreasing, and the wind advisory will be allowed
to expire at 4 pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Oct 24, 3:05 AM CDT, 12 minutes earlier.

Area forecast discussion, Oct 24, 3:05 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
305 AM CDT Tue Oct 24 2017

.SHORT TERM...(Today through Thursday)
Issued at 305 AM CDT Tue Oct 24 2017

Wind remains the primary forecast concern in the short term,
especially today and Thursday.

Water vapor loop shows strong circulation dropping south across
Minnesota at 07Z with a considerable increase in surface winds
over the area during the past hour as surge of colder air works
south. Since winds already approaching 40kts will begin todays
wind advisory at 09Z with issuance of forecast package. Strongest
winds are indicated to occur during the morning then diminish
through the afternoon. Winds then back tonight bringing in warmer
air from the west with rather mild day on Wednesday as
temperatures climb to the lower 70s. Another strong weather system
dives into the northern plains Wednesday night with the associated
cold front western parts of the forecast area by Thursday morning.
The cold front then sweeps across the area on Thursday bringing in
the leading edge of much colder air on strong north to northwest
winds. Temperatures will likely fall during the day on Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 305 AM CDT Tue Oct 24 2017

The surge of colder air will continue to move into the area
Thursday night and Friday with the strong north winds continuing.
Some light precipitation is possible Late Thursday night into
Friday as the main trough axis drops south across the area.
Temperatures Friday morning will be at or below freezing in most
spots with freeze headlines likely for southern portion of the
area. The cold air hangs on over the weekend with sub-freezing
temperatures both Saturday morning and Sunday morning. Yet another
cold front arrives in the area on Monday with the chance of light
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1117 PM CDT Mon Oct 23 2017

Earlier sprinkles have since dissipated or moved to the south of
the TAF sites with scattered to broken mid-level clouds persisting
for the next several hours. After a temporary lull, surface winds
have recently increased from northeast NE into the KOMA vicinity;
an occurrence that has been well-handled by model guidance. Expect
strong and gusty northwest winds to continue through 12z Tuesday
with further intensification anticipated by mid morning. By 00z
Wednesday, winds should quickly taper off as the boundary layer
decouples. Outside of temporary visibility restrictions due to
blowing dust, VFR conditions should prevail through the forecast
period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 4 PM CDT this afternoon for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-090-091.

IA...Wind Advisory until 4 PM CDT this afternoon for IAZ043-055-056-
     069-079-080-090-091.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Mead
Hazardous weather outlook, Oct 23, 9:11 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
911 PM CDT Mon Oct 23 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
911 PM CDT Mon Oct 23 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Gusty northwest winds will continue overnight and Tuesday. Speeds
of 15 to 30 mph with gusts to 40 to 50 mph are possible,
especially from mid-morning into early afternoon on Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

A killing freeze is possible on Friday and Saturday mornings
across the area, which could end the growing season for areas that
still are active. Hard freeze conditions are possible on Saturday
morning, in particular.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Tuesday.

Nearby

Wind Advisories in Nebraska, 2017Wind Advisories in Iowa, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.